Format

Send to:

Choose Destination
See comment in PubMed Commons below
Obesity (Silver Spring). 2014 Mar;22(3):943-9. doi: 10.1002/oby.20596. Epub 2013 Dec 2.

Time series analyses of the effect of FDA communications on use of prescription weight loss medications.

Author information

  • 1Department of Population Medicine, Harvard Medical School/Harvard Pilgrim Health Care Institute, Boston, Massachusetts, USA.

Abstract

OBJECTIVE:

To determine the impact of FDA safety communications regarding the weight loss medications sibutramine and orlistat.

METHODS:

The 2008 to 2011 pharmacy claims data from CVS Caremark were used to determine the effect of the relevant FDA warnings on (1) use of sibutramine and orlistat, (2) their rates of discontinuation, and (3) substitution to an alternate weight loss medication in the 3-month period following discontinuation.

RESULTS:

The use of sibutramine, orlistat, or phentermine declined from 45 users per 100,000 Caremark enrollees in May 2008 to 24 users per 100,000 enrollees in December 2010. In the time series analyses of overall use of medications, a very small decline in the trend of use of sibutramine after the FDA communication (0.000002% per month decline after the communication; P < 0.001) was found. However, rates of discontinuation of sibutramine and orlistat were similar before and after relevant FDA communications (all P values >0.1 for both level and trend changes post-warning). Patients discontinuing sibutramine post-communication increased use of phentermine at a rate of 0.004% per month after discontinuation (P = 0.01).

CONCLUSION:

From 2008 to 2010, use of prescription weight loss medications was low and declined over time. FDA communications regarding the safety of these medications had limited effect on use.

Copyright © 2013 The Obesity Society.

PMID:
23929685
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for John Wiley & Sons, Inc.
    Loading ...
    Write to the Help Desk